Pattern of rash, diarrhea, and hepatic toxicities secondary to lapatinib and their association with age and response to neoadjuvant therapy: Analysis from the NeoALTTO trial

Hatem A. Azim, Dominique Agbor-Tarh, Ian Bradbury, Phuong Dinh, Jose Baselga, Serena Di Cosimo, James G. Greger, Ian Smith, Christian Jackisch, Sung Bae Kim, Bahriye Aktas, Chiun Sheng Huang, Peter Vuylsteke, Ruey Kuen Hsieh, Lydia Dreosti, Holger Eidtmann, Martine Piccart, Evandro De Azambuja

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose We investigated the pattern of rash, diarrhea, and hepatic adverse events (AEs) secondary to lapatinib and their association with age and pathologic complete response (pCR) in the Neoadjuvant Lapatinib and/or Trastuzumab Treatment Optimisation (NeoALLTO) phase III trial. Patients and Methods Patients with HER2-positive early breast cancer were randomly assigned to receive lapatinib (Arm A), trastuzumab (Arm B), or their combination (Arm C) for 6 weeks followed by the addition of paclitaxel for 12 weeks before surgery. We investigated the frequency and time to developing each AE according to age (≤ 50 v > 50 years) and their association with pCR in a logistic regression model adjusted for age, hormone receptors, tumor size, nodal status, planned breast surgery, completion of lapatinib administration, and treatment arm. Results Only patients randomly assigned to arms A and C were eligible (n = 306). Younger patients (≤ 50 years) experienced significantly more rash compared with older patients (74.4% v 47.9%; P <.0001). Diarrhea and hepatic AEs were observed in 78.8% and 41.2% of patients, respectively, with no differences in rate or severity or time of onset according to age. Early rash (ie, before starting paclitaxel) was independently associated with a higher chance of pCR, mainly in patients older than 50 years (odds ratio [OR] = 3.76; 95% CI, 1.69 to 8.34) but not in those ≤ 50 years (OR = 0.92; 95% CI, 0.45 to 1.88; P for interaction = .01). No significant association was observed between pCR and diarrhea or hepatic AEs. Conclusion Our results indicate that the frequency and clinical relevance of lapatinib-related rash is largely dependent on patient age.

Original languageEnglish
Pages (from-to)4504-4511
Number of pages8
JournalJournal of Clinical Oncology
Volume31
Issue number36
DOIs
Publication statusPublished - 2013

ASJC Scopus subject areas

  • Cancer Research
  • Oncology
  • Medicine(all)

Fingerprint Dive into the research topics of 'Pattern of rash, diarrhea, and hepatic toxicities secondary to lapatinib and their association with age and response to neoadjuvant therapy: Analysis from the NeoALTTO trial'. Together they form a unique fingerprint.

Cite this